Alert archive / Missouri / Tornado Warnings in 1997

Tornado Warning 20, NWS Paducah, KY

July 16, 1997New Madrid County, Missouri

NWS Paducah, KY issued this tornado warning at Jul 16, 1997, 12:52 PM CDT for New Madrid County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 12:52 PM CDT (17:52 UTC)
Expired
Jul 16, 1997, 1:30 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Whole counties

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:15 PM CDTTornado F0Conran, MOLaw enforcement officials reported a brief touchdown. The tornado was not associated with a severe thunderstorm. No damage was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2295 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 161752 RRA
TORPAH
MOC143-161830-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...NEW MADRID COUNTY
 
A NEARLY STATIONARY TORNADO HAS BEEN OBSERVED NEAR HOWARDVILLE. AT 1248
PM CDT NEW MADRID COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL LAW
ENFORCEMENT OFFICIALS HAVE OBSERVED THE TORNADO. CONTINUED DEVELOPMENT
OF THESE TYPES OF SHOWERS AND THUNDERSTORMS...PRODUCING BRIEF TORNADO
TOUCHDOWNS ARE POSSIBLE THROUGH THE AFTERNOON.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODYd.  AVOID WINDOWS.
 
ML/CN
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 12:45 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 16, 12:45 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT WED JUL 16 1997

17Z SURFACE CHART SHOWED HIGH PRESSURE CENTERED OVER KENTUCKY. KPAH 88D
SHOWS ISOLD SHRA/-TSRA OVER SW KENTUCKY COUNTIES INTO FAR SE MO. WITH
VERY LIGHT WIND FIELDS AND LACK OF FOCUS...SINGLE/PULSE CELLS WILL RAIN
THROUGH THEIR UPDRAFTS AND END QUICKLY. THESE POP UP CELLS MAY LAST INTO
THE EARLY EVENING. OTHERWISE VISIBLE SHOT SHOWS CU SOUTH OF A LINE FROM
KEVV-PERRYVILLE MO. MODELS SIMILAR IN KEEPING BROAD UPPER TROP RIDGING
OVER THE SRN 2/3 OF THE U.S. SFC HIGH PRESSURE WILL REMAIN IN NEARLY THE
SAME AREA OVERNIGHT. A CLEAR SKY...CALM WIND AND RESIDUAL MOISTURE FROM
MONDAYS HEAVY RAIN MEANS PATCHY FOG AGAIN LIKELY. GUIDANCE CLOSE AND
HAVE ACCEPTED.

FOR THURSDAY...MINIMUM VALUES OF 8H THETA-E (TROF) BECOMES MORE ALIGNED
ACROSS THE FA. WEAK S/WV OVER THE CENTRAL PLAINS DRIFTS SLOWLY EAST
TOWARD WEST MISSOURI. CONVECTION SHOULD HOLD OFF TO OUR WEST THURSDAY
WITH SUBSIDENCE STILL PRESENT ACROSS OUR AREA (CIN VALUES FCST BY ETA
OVER 50...AND SHWLTR VALUES ABOVE 0). MOSTLY SUNNY WITH A FEW CU IS
EXPECTED. THINK FWC TOO HIGH BY A FEW DEGREES PER CURRENT TRENDS
AND TRAJECTORIES (OR LACK OF). NEED TO SPLIT FAN/FWC...ESP FOR WRN
KY AND SW IN HIGHS THURSDAY.

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:28 PM CDTTornado WarningPAHNew Madrid17 min

Nearby

Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.